High Risk Medications and Emergency Room Visits

 

                High risk medications are associated with emergency department visits and hospitalizations due to either adverse events or medication error.    The medication classes listed below are considered “high risk” because they require extra monitoring and are associated with a higher rate of adverse events. High risk medications are most often prescribed for high risk populations. 

                A two year study evaluated the frequency of emergency department visits and hospitalizations across a representative sample of 63 hospitals using the National Electronic Surveillance System-All Injury Program (NEISS-AIP).  The study design allowed the results to be applied to the entireUSpopulation.  Based on the study estimates, approximately 700,000 patients are admitted annually to Emergency Departments due to adverse events associated with high risk medications.  Almost 100,000 patients are admitted to hospitals due to high risk medications. 

              Patients younger than 5 years and those older than 65 years are most often involved with Emergency Room visits related to high risk medications.  The medications most often associated with hospitalizations include:

*Anticoagulants  (Coumadin– warfarin)

*Insulins including rapid, intermediate and long acting varieties

*Opioid-containing analgesics (morphine, methadone, fentanyl)

*Digoxin

*Oral hypoglycemic agents (glyburide, glipizide)

*Antineoplastic agents (methotrexate, mercaptopurine, cyclophosphamide)

                 If any of these high alert medications are involved in medication errors the implications can be serious.  If the wrong patient receives another person’s high risk medication through a point-of-sale error, this could result in hospitalization.  For example, a non-diabetic receiving another person’s oral hypoglycemic agent can result in dangerously low blood sugars (a severe hypoglycemic reaction). 

                Pharmacy best practice when dealing with high alert medications includes reading the prescription carefully while entering prescription information, making sure that you select the correct medication and ascertaining that all system alerts are reviewed carefully.  Remember all medications can be dangerous and are only safe when administered to the correct patient.  Keep in mind that we are all human and capable of making a medication error.  Raise your safety awareness and pay even closer attention to detail when working with high alert medications. 

 

Budnitz DS, Pollock DA, Weidenbach KN, Mendelsohn AB, Schroeder TJ, Annest JL.  National surveillance of emergency department visits for outpatient adverse drug events.  JAMA 2006;296(15):1858-66.

 

Submit a comment about this article:

Copyright © 2017 The PSO Advisory. All rights reserved. | 573 Mendon Road, Suite 2, Cumberland, RI 02864 | Site Map | Disclaimer | Admin